advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hilton Head Island, South Carolina, USA:

I have had diabetes for almost 12 years now and started having seizures almost five years ago which I thought were due to low blood sugar reaction, but then I realized that they were not due to the fact that I had one a hour after I went to bed, and when I went to bed my blood sugar was 156 mg/dl [8.7 mmol/L], and I had not taken any fast acting insulin. I had a sleep study done which provided no help. These seizures always happen at night while I am sleeping, I will bite on my tongue very badly, and when I wake up there will be quite a bit of blood around my bed and pillow. Other effects include loss of memory, and I will be disorientated when I wake up. I will feel sick in a sense and will not be able to remember what I did the night before or even what day it is.

I have seen a neurologist and have been put on Dilantin along with other treatment which did not work seeing as how I had another episode while on these drugs. I do not know where else to turn and hope this will sound familiar and you might have heard of similar situations such as this in your experience in your profession. I would appreciate any and all help or advice that you could provide. Also, alcohol is not a factor in this seeing as how I do not drink.

Answer:

It sounds like you have seizures from something else besides low sugars. When sugars are very low, you can have seizures because the brain does not work without glucose. However, it sounds like hypoglycemia has not been present with subsequent seizures. You are getting help with a neurologist who is treating you with anti-seizure medications. This sounds like an appropriate plan.

It would be helpful for you to speak with your physician regarding the plan for your care and whether they think you have failed the trial of medical therapy now started. Sometimes, you can be started on medications but the level of the medication may not be high enough to be therapeutic. This problem is more a neurology issue and less a diabetes issue. I would recommend you speak with your neurologist.

JTL

[Editor's comment: Even though you have not had documented hypoglycemia, it still might worth using The Continuous Glucose Monitoring System for several days to try to sort out what's happening in more detail. You might be having undetected nocturnal hypoglycemia. SS]

DTQ-20011009163530
Original posting 20 Oct 2001
Posted to Other Illnesses and Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.